Internet links shown in these posts are designed to provide more detailed information if required.
It really does seem profoundly unfair: you've contracted HIV and have begun treatment; you may have sailed through to this point without too many problems, or you may have already been to hell and back dealing with secondary infections and psychological problems. Then, after you've been on the meds for some time, again you may have noticed no significant difference in your life, or may have suffered every side effect on the list. Eventually, for most people the situation tends to settle down and you learn to live with HIV as an irritating but constant companion (apologies to those for whom life never seems to get better). Then, seemingly out of nowhere, you begin to feel strange, new and unpleasant symptoms. After some time these are diagnosed as neuropathy (peripheral or otherwise) and your life is changed forever. For some people that can lead to annoying but ultimately not very serious symptoms and for others, the end result is invalidity and a life of pain.
Most people fall somewhere in between but you'd be justified in thinking that HIV was a big enough problem ... enough already! Neuropathy catches you unawares just when you thought you'd seen it all and feels very much like a sting in the tail.
So why has it become such a significant by-product of HIV?
First of all, not only HIV patients get neuropathy; diabetics and cancer patients who have undergone chemotherapy are statistically more likely to be confronted with neuropathic symptoms but HIV-positive people do form a significant percentage of all neuropathy sufferers. As has been mentioned before, between 30% and 40% fall victim to various degrees of neuropathy and that is a conservative estimate. The figures are growing year by year -- mainly because people with HIV are living longer and therefore by definition getting older, and neuropathy is statistically more likely to strike the older person although by no means exclusively.
So why are so many HIV positive people getting neuropathy?
For many years, it was thought that the primary reason had to do with certain HIV meds but thanks to extensive studies, it is now being proved that the virus itself can be a primary cause, which certainly muddies the waters. Besides that, HIV- positive people can develop neuropathic problems from Lyme disease, shingles, overdosing vitamins, septicaemia after a serious injury, physical trauma and infections from various other bacteria. All these things are lumped together by the medical establishment under the name "Infectious neuropathy," and can theoretically be treated by curing the cause. Unfortunately, it doesn't work that way: the cause may be treated or even cured but the neuropathy almost always remains, though in the best-case scenario, not getting any worse.
Besides the above, a higher HIV viral load (and even higher CD4-cell numbers), diabetes and heavy alcohol use also increase the chances. Other risk factors are the use of cocaine or amphetamines, cancer treatments, thyroid disease, or deficiency of vitamin B12 or vitamin E. Bear in mind, there are over a hundred possible causes of neuropathy and almost as many variations of the disease itself -- there's no black and white when it comes to neuropathy!
Looking at the various causes that most apply to HIV-positive people, we can start with the most obvious -- the anti-retroviral drugs. We appreciate that these keep us alive but as we all know, there are often consequences in the form of potential side effects. The guilty suspects concerning neuropathy are Nucleoside reverse transcriptase inhibitors' (NRTIs), or, as they are often called, the "d-drugs," (ddI -- didanosine, Videx; ddC -- zalcitabine, Hivid; d4T -- stavudine, Zerit). However, it is important here to note that, of the 'd-drugs', ddC has been removed as an option and recently, d4T/stavudine/Zerit is only prescribed in unusual situations (for instance, if there is no alternative available, as in many third world countries).
Other NRTIs (3TC [Epivir] ; AZT [Retrovir] and abacavir [Ziagen], together with the non-nucleoside reverse transcriptase inhibitors (NNRTIs) and the Protease inhibitors, are less well known for bringing on neuropathic complaints but modern combinations used to fight resistance in the virus, combined with other medications for other problems, can and do throw up unexpected side effects and neuropathy is certainly one of them. Newer research is also indicating that even the more modern HIV meds may have a role to play in bringing on neuropathy -- it's not very encouraging.
If the neuropathy is thought to be caused by an HIV drug or drugs, the patient is frequently advised to stop using that particular medication but your options may be limited because of the increased chance of resistance caused by switching drugs and the number of drugs still available to you. Apart from that, as mentioned before, stopping the offending medication doesn't mean you are free from neuropathy; it just means it shouldn't get any worse!
For HIV-positive people, it's also possible that neuropathy can emerge as a result of the natural progression of the illness -- the virus itself. HIV can attack the nervous system directly with all the well-known consequences as a result but establishing if the cause of neuropathy lies with either the virus, or the medication, or both, is practically impossible because by the time you're doing that sort of research, you're already suffering from the condition.
The statistics do show that older (but also taller!) HIV patients are much more likely to develop neuropathy but that may be logical and in 2011 we're really still only thirty years into the disease. There's a lot still to learn but unfortunately research is still relatively spasmodic.
After reading all of this, reaching for the nearest available bottle and a stiff drink won't really help! Alcohol abuse can cause its own form of neuropathy!!
Send Dave an e-mail.